Delaware, 2002

Drought in Delaware, June 1 to 30, 2002

June 1 to 30, 2002 · NWS PHI · 4 events in 4 counties and zones

June monthly precipitation across Delaware continued the pattern that occurred in May with wetter conditions in the northern part of the state and less and less precipitation farther south. 9 inches in New Castle County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

June monthly precipitation across Delaware continued the pattern that occurred in May with wetter conditions in the northern part of the state and less and less precipitation farther south. On a county weighted average June monthly precipitation was 1.9 inches in Sussex County, 2.8 inches in Kent County and 3.9 inches in New Castle County. Normal is around 3.7 inches. Monthly precipitation totals at the New Castle County Airport was 4.95 inches and in Georgetown (Sussex County) was 1.95 inches. The drought warning remained in effect for the state. Governor Ruth Ann Minner continued to ask residents to voluntarily conserve water by restricting all non-essential uses such as washing cars and using wise water habits such as running the dishwasher and clothes washer with full loads. The Delaware River Basin Commission voted to continue its drought emergency declaration for the entire Delaware River drainage basin through October 2002, unless hydrological conditions vastly improved. The New York City Reservoirs which feed the Delaware River increased from 81.2 percent of capacity on June 1st to 89.9 percent of capacity on June 24th and then dropped to 89.0 percent of capacity as of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 10:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 31, 10:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION - UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1128 PM EDT FRI MAY 31 2002

UPDATE TO TAKE OUT WATCH...ALTHOUGH LINE OF STORMS STILL HAS A LTL
INSTABILITY TO TAP AND JUST A BIT OF UPPER SUPPORT UPSTREAM.
LESSENED THE POST FRONTAL WINDS A LTL. NO CHANGES TO TEMPS.
PREV DISCUSSIONS BELOW.

ALSO NOW TAKING DOWN SCA FOR UPPER BAY AND COAST N OF LITTLE EGG
INLET.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SML CRFT ADVSRY LOWER DE BAY AND S OF LITTLE EGG INLET NJ.

MPD

*********************************UPDATE******************************
UPDATE TO PUT UP SML CRFT ADVSRY CST AND BAY. - JWH-
*********************************************************************

DISC: WW ISSUED FOR NRN COUNTIES UNTIL 8 PM. ZONES WILL BE MOVING
SHORTLY. ACTIVITY SHOULD BE DEVELOPING FARTHER SOUTH TO END OF
CFA LATER ON THIS AFTERNOON SO UPDATES MAY BE COMING OVER THE NEXT
HOUR OR TWO. OTHERWISE...CONVECTIVE ACTIVITY WILL BE OFF THE COAST
LATE THIS EVENING AND SKIES BEGIN TO CLEAR.

FRONT PUSHES S THRU AREA BUT HANDS UP JUST TO S OF US LATE SAT.
MEANWHILE SECONDARY FRONT APPROACHES LATE SAT WITH JUST SOME LIGHT
SHOWERS/SPRINKLES IN NRN HALF OF CFA. WINDS INITIALLY GUST FROM NW
LATE THIS EVENING THEN SETTLE DOWN OVERNIGHT.

OTHERWISE...SEE YA

FCSTID = 16
MPO   57  81  57  76 /  60  10  20  20
ABE   57  81  57  76 /  40  10  20  20
RDG   57  81  57  76 /  40  10  20  20
PHL   63  85  64  81 /  40  10  20  20
12N   57  81  57  76 /  60  10  20  20
SMQ   62  84  62  79 /  40  10  20  20
TTN   62  84  62  79 /  40  10  20  20
MIV   64  85  64  79 /  40  10  10  20
ACY   64  78  63  70 /  40  10  10  20
ILG   63  86  63  81 /  40  10  20  20
DOV   64  85  64  79 /  40  10  10  20
GED   64  85  64  79 /  40  10  10  20
ESN   64  85  64  79 /  40  10  10  20

EBERWINE

In the hours before

Local storm report, May 31, 8:12 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    AMBLER                    PA   1.00 IN HAIL
05/31/02   MONTGOMERY

0531 PM    WARMINSTER                PA   0.75 IN HAIL
05/31/02   BUCKS

0535 PM    WILLOW GROVE              PA   0.75 IN HAIL
05/31/02   MONTGOMERY

0540 PM    WARRINGTON                PA   WIND DAMAGE
05/31/02   BUCKS                          WIRES DOWN

0543 PM    SOUTHAMPTON               PA   0.75 IN HAIL
05/31/02   BUCKS

0550 PM    UPPER MORELAND            PA   1.00 IN HAIL
05/31/02   MONTGOMERY

0630 PM    PLUMSTED                  NJ   1.25 IN HAIL
05/31/02   OCEAN

0634 PM    UPPER FREEHOLD            NJ   0.75 IN HAIL
05/31/02   MONMOUTH

0645 PM    ROXBURY                   NJ   WIND DAMAGE
05/31/02   MORRIS                         TREES DOWN

0715 PM    WANTAGE                   NJ   WIND DAMAGE
05/31/02   SUSSEX                         A FEW TREES DOWN.

0831 PM    PEAPACK                   NJ   WIND DAMAGE
05/31/02   SOMERSET                       TREES AND POWERLINES
                                          DOWN.

0838 PM    WHITEHOUSE                NJ   0.75 IN HAIL
05/31/02   HUNTERDON                      ALSO A WIND GUST TO 56
                                          MPH.
Special weather statement, May 31, 10:24 PM EST, 1 hour 36 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1124 PM EDT FRI MAY 31 2002

THE SEVERE THUNDERSTORM WATCH FOR NEW JERSEY...EASTERN
PENNSYLVANIA...DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE HAS
EXPIRED. HOWEVER...THUNDERSTORMS MOVING THROUGH SOUTHERN NEW JERSEY
AND PORTIONS OF THE DELMARVA AT 1120 PM EDT STILL CAN GENERATE
DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF AROUND 40 MPH
THROUGH MIDNIGHT.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Delaware Beaches / X E Sussex

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Inland Sussex

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Inland Sussex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Kent

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Kent forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Drought, New Castle

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
New Castle forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300473, 5300474, 5300475, 5300476.